Oklahoma, 2019Flooding in Oklahoma, May 1 to 6, 2019
May 1 to 6, 2019 · NWS TSA · 5 events in 4 counties and zones
Multiple rounds of thunderstorm activity moved across eastern Oklahoma on April 30th into the morning hours of May 1st as a cold front slowly moved through the area. Atmospheric moisture was unseasonably high and steering currents were parallel to the front, both of which contributed to widespread, heavy rainfall as thunderstorms were very efficient rain-producers and tended to move repeatedly…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of thunderstorm activity moved across eastern Oklahoma on April 30th into the morning hours of May 1st as a cold front slowly moved through the area. Atmospheric moisture was unseasonably high and steering currents were parallel to the front, both of which contributed to widespread, heavy rainfall as thunderstorms were very efficient rain-producers and tended to move repeatedly over the same areas. Most of eastern Oklahoma received two to three inches of rain, with higher totals of four to seven inches across portions of northeastern and southeastern Oklahoma. This widespread, heavy rainfall resulted in moderate flooding of the Neosho River near Commerce, the Spring River near Quapaw, the Illinois River near Tahlequah, the Poteau River near Panama, and the Kiamichi River near Antlers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 11:19 PM CST, 41 minutes earlier.
Area forecast discussion, Apr 30, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1219 AM CDT Wed May 1 2019
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Large area of convection moving through ERN OK and NW AR with the
strongest storms impacting the NW AR sites for the first several hours
of the period MVFR/IFR cigs to largely prevail over most of the
TAF sites through the period, with thunder chances returning for
the last portion of the period. Prob groups will be used at all
sites from 00z-06z.
&&
.PREV DISCUSSION... /Issued 900 PM CDT Tue Apr 30 2019/
..UPDATE...
DISCUSSION...
Updated sent earlier to remove several counties
from the tornado watch as cold pool surge undercuts
the ongoing convection. Have already seen widespread
2 to 4 inches of rain along the I-44 corridor, and
the heavy rainfall threat will eventually shift farther
east and southeast overnight. Recent HRRR and NSSL
output suggests that ongoing convection across south
central OK could eventually develop into bow echo/squall
line, pushing into southeast OK/western AR over the
next several hours.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT this morning for OKZ049-053>076.
AR...Flash Flood Watch until 7 AM CDT this morning for ARZ001-002-010-
011-019-020-029.
&&
AVIATION.....23Hazardous weather outlook, Apr 30, 3:50 PM CST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 PM CDT Tue Apr 30 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 PM CDT Tue Apr 30 2019
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
...Severe Weather Ongoing with Flooding Possible Late This
Afternoon into Tonight...
...Flash Flood Watch in Effect Through Tonight...
.DAY ONE...This Evening and Tonight.
TORNADO.
RISK...Elevated.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Significant.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
DISCUSSION...
Strong to severe thunderstorms will persist along and ahead of
a stalled frontal boundary across northeast Oklahoma late this
afternoon and into the evening hours. These storms pose a tornado
threat into the early evening hours, especially for any storms
near the stalled front or any discrete cells. Thunderstorms are
expected to eventually develop into several clusters or lines
later this evening and overnight, and shift into portions of
southeast Oklahoma and western Arkansas. The main threat will
transition to damaging winds, although isolated tornadoes will
remain possible along the leading edge of any thunderstorm line.
Locally heavy rainfall will also occur as thunderstorms train
from southwest to northeast. Widespread rainfall amounts of 2
to 4 inches are expected, along with locally higher amounts.
This will result in some flash flooding along with some main
stem river flooding as well.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Severe Thunderstorm Potential.
FRIDAY through MONDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Thunderstorm chances are forecast to continue into Wednesday with
the greater potential shifting into southeast Oklahoma and northwest
Arkansas Wednesday afternoon and night. Large hail, damaging winds
and very heavy rainfall will again be possible in the stronger
storms.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management officials should be prepared for the
potential of severe weather and flooding today into Wednesday.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Apr 30, 8:42 PM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
942 PM CDT Tue Apr 30 2019
ARZ001-010-OKZ063-069-010330-
Benton AR-Washington AR-Adair OK-Delaware OK-
942 PM CDT Tue Apr 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...NORTHWESTERN
WASHINGTON...SOUTHEASTERN DELAWARE AND NORTHERN ADAIR COUNTIES UNTIL
1030 PM CDT...
At 942 PM CDT, strong thunderstorms were located along a line
extending from near Gravette to near Siloam Springs to 2 miles west
of Proctor. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Bentonville...
Siloam Springs... Bella Vista...
Lowell... Farmington...
Prairie Grove... Gentry...
Tontitown... Bethel Heights...
Gravette... Lincoln...
Cave Springs... Decatur...
Westville... West Siloam Springs...
Highfill... Watts...
This includes Interstate 49 between mile markers 63 and 64, and
between mile markers 68 and 93.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Arkansas...and northeastern and east central Oklahoma.
LAT...LON 3627 9412 3594 9425 3595 9480 3619 9462
3650 9462 3650 9416
TIME...MOT...LOC 0242Z 259DEG 29KT 3642 9449 3620 9456 3597 9483Special weather statement, Apr 30, 8:54 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
954 PM CDT Tue Apr 30 2019
ARZ010-019-OKZ068-069-010345-
Washington AR-Crawford AR-Adair OK-Cherokee OK-
954 PM CDT Tue Apr 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...
WASHINGTON...ADAIR AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 1045 PM
CDT...
At 953 PM CDT, strong thunderstorms were located along a line
extending from Westville to 3 miles southeast of Cookson. Movement
was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Fayetteville... Springdale...
Stilwell... Farmington...
Prairie Grove... Elkins...
West Fork... Lincoln...
Westville... Greenland...
Winslow... Adair State Park...
Christie... Cincinnati...
Maryetta... Blackburn...
Cookson... Cherokee Landing State Park...
Bunch... Baron...
This includes Interstate 49 between mile markers 39 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Arkansas...and northeastern and east central Oklahoma.
LAT...LON 3574 9411 3564 9491 3564 9503 3607 9476
3610 9452 3610 9439 3612 9439 3617 9401
TIME...MOT...LOC 0253Z 250DEG 51KT 3599 9458 3567 9490Special weather statement, Apr 30, 9:10 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1010 PM CDT Tue Apr 30 2019
ARZ001-002-010-011-010400-
Carroll AR-Madison AR-Benton AR-Washington AR-
1010 PM CDT Tue Apr 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BENTON...NORTHERN
MADISON...CARROLL AND NORTHERN WASHINGTON COUNTIES UNTIL 1100 PM
CDT...
At 1010 PM CDT, strong thunderstorms were located along a line
extending from near Garfield to Bethel Heights to 2 miles southwest
of Prairie Grove. Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Bentonville...
Bella Vista... Berryville...
Huntsville... Eureka Springs...
Lowell... Farmington...
Pea Ridge... Prairie Grove...
Green Forest... Elkins...
Tontitown... Bethel Heights...
West Fork... Lincoln...
Cave Springs... Greenland...
This includes Interstate 49 between mile markers 54 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Arkansas.
LAT...LON 3612 9346 3612 9348 3611 9348 3596 9361
3593 9452 3625 9429 3650 9416 3650 9330
3631 9330
TIME...MOT...LOC 0310Z 259DEG 44KT 3649 9398 3622 9411 3595 9436Local storm report, Apr 30, 9:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1055 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TORNADO HAILEYVILLE 34.85N 95.58W
04/30/2019 PITTSBURG OK EMERGENCY MNGR
&&
RJSSpecial weather statement, Apr 30, 10:08 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1108 PM CDT Tue Apr 30 2019
ARZ010-019-029-OKZ069-072-010445-
Sebastian AR-Washington AR-Crawford AR-Adair OK-Sequoyah OK-
1108 PM CDT Tue Apr 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...NORTHWESTERN
SEBASTIAN...SOUTH CENTRAL WASHINGTON...EASTERN SEQUOYAH AND
SOUTHEASTERN ADAIR COUNTIES UNTIL 1145 PM CDT...
At 1106 PM CDT, strong thunderstorms were located along a line
extending from 5 miles northwest of Short to 3 miles northwest of
Muldrow. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Fort Smith... Van Buren...
Cedarville... Mountainburg...
Natural Dam... Alma...
Muldrow... Roland...
Mulberry... Dyer...
Gans... Chester...
Moffett... Rudy...
Lee Creek... Short...
Devils Den State Park... Lake Fort Smith...
Figure Five... Kibler...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 19.
Interstate 40 in Oklahoma between mile markers 313 and 328.
Interstate 540 between mile markers 1 and 8.
Interstate 49 between mile markers 22 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 500 AM CDT for northwestern
and west central Arkansas...and southeastern and east central
Oklahoma.
LAT...LON 3566 9405 3566 9407 3561 9407 3536 9418
3536 9443 3538 9443 3538 9447 3535 9448
3536 9474 3574 9455 3580 9399
TIME...MOT...LOC 0406Z 263DEG 27KT 3563 9455 3543 9465Special weather statement, Apr 30, 11:29 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1229 AM CDT Wed May 1 2019
ARZ019-020-029-010600-
Sebastian AR-Franklin AR-Crawford AR-
1229 AM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...
SOUTHEASTERN CRAWFORD AND SEBASTIAN COUNTIES UNTIL 100 AM CDT...
At 1229 AM CDT, strong thunderstorms were located along a line
extending from 4 miles east of Van Buren to 3 miles north of
Greenwood to near Midland. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations in or near the path include...
Fort Smith... Van Buren...
Charleston... Greenwood...
Alma... Barling...
Lavaca... Mulberry...
Dyer... Huntington...
Branch... Midland...
Excelsior... Bloomer...
Washburn... Burnville...
Fort Chaffee... Jenny Lind...
Kibler... Central City...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 6 and 32.
Interstate 540 between mile markers 1 and 3.
A Tornado Watch remains in effect until 100 AM CDT for northwestern
and west central Arkansas. A Tornado Watch also remains in effect
until 500 AM CDT for northwestern and west central Arkansas.
LAT...LON 3532 9392 3523 9392 3523 9402 3514 9403
3514 9414 3510 9414 3509 9416 3507 9444
3524 9435 3548 9434 3561 9390 3532 9386
TIME...MOT...LOC 0529Z 255DEG 35KT 3543 9428 3526 9426 3511 9437
LacyFlood, Ottawa
- When
- May 1, 12:00 AM CST to May 3, 11:15 AM CST
- Where
- Ottawa County, 2.6 mi ESE of Hockerville to 4.42 mi NE of Lincolnville
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.980, -94.740
The Spring River near Quapaw rose above its flood stage of 20 feet at midnight on May 1st. The river crested at 24.07 feet at 3:30 pm CDT on the 1st, resulting in moderate flooding. Parks and recreational areas were flooded. The river fell below flood stage at 12:15 pm CDT on the 3rd.
Flood, Ottawa
- When
- May 1, 12:30 AM CST to May 6, 1:30 AM CST
- Where
- Ottawa County, 6.77 mi WNW of North Miami to 3.09 mi WNW of North Miami
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.940, -95.000
The Neosho River near Commerce rose above its flood stage of 15 feet at 1:30 am CDT on May 1st. The river crested at 20.08 feet at 3:45 am CDT on the 2nd, resulting in moderate flooding. Moderate agricultural flooding occurred near the river, Riverview Park was flooded, and Highway 125 was closed due to flooding. The river fell below flood stage at 2:30 am CDT on the 6th.
Flood, Pushmataha
- When
- May 1, 1:00 PM CST to May 3, 11:15 AM CST
- Where
- Pushmataha County, Moyers to 0.9 mi E of Moyers
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 34.320, -95.650
The Kiamichi River near Antlers rose above its flood stage of 25 feet at 2:00 pm CDT on May 1st. The river crested at 31.30 feet at 12:30 pm CDT on the 2nd, resulting in moderate flooding. Campgrounds were flooded along the river near Moyers, with permanent buildings under water. The river fell below flood stage at 12:15 pm CDT on the 3rd.
Flood, Le Flore
- When
- May 1, 1:30 PM CST to May 4, 10:30 AM CST
- Where
- Le Flore County, 2.19 mi SE of Panama to 1.49 mi E of Shady Pt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.150, -94.640
The Poteau River near Panama rose above its flood stage of 29 feet at 2:30 pm CDT on May 1st. The river crested at 35.42 feet at 12:45 am CDT on the 3rd, resulting in moderate flooding. Agricultural land was flooded from Panama to Arkoma, and some local and county roads were impassable. The river fell below flood stage at 11:30 am CDT on the 4th.
Flood, Cherokee
- When
- May 1, 9:15 PM CST to May 3, 12:45 AM CST
- Where
- Cherokee County, Tahlequah to 1.32 mi SSE of Moodys
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.920, -94.970
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 10:15 pm CDT on May 1st. The river crested at 14.02 feet at 6:00 pm CDT on the 2nd, resulting in moderate flooding. Some county roads, cabins, and parks were flooded. The river fell below flood stage at 1:45 am CDT on the 3rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 1, 20192 deaths · $154,000 · 48 events
- Tornadoes and Flash Flooding in Oklahoma, May 1, 20191 death · $167,000 · EF1 · 53 events
- Flash Flood and Flood in Michigan, May 1, 2019$64 million · 2 events
- Tornadoes and Flash Flooding in Texas, May 1 to 3, 20191 death · 1.75 in hail · 19 events
- Damaging Winds in Arkansas, May 1, 2019$225,000 · 90 kt wind · 16 events
- Flooding in Illinois, May 1 to 31, 2019$280,000 · 11 events
- Flooding in Iowa, May 1 to 31, 2019$350,000 · 2 events
- Flooding in Missouri, May 1 to 31, 2019$170,000 · 3 events
- Hail and Damaging Winds in Kentucky, May 1 to 2, 2019$111,000 · 1.75 in hail · 7 events
- Tornado in Kentucky, May 1, 2019$35,000 · EF1 · 1 event
- Tornado and Flash Flooding in Texas, May 1 to 2, 2019$10,000 · EF1 · 22 events
- Dust Devil in Washington, May 1, 20195 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831138, 831133, 831146, 831145, 831142.